Alert archive / Alabama / Flash Flood Warnings in 2013

Flash Flood Warning 53, NWS Tallahassee, FL

September 2, 2013Geneva County, Houston County, Alabama

NWS Tallahassee, FL issued this flash flood warning at Sep 2, 2013, 2:48 PM CDT for Geneva County, Houston County, Alabama. It was in force for 117 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2013, 2:48 PM CDT (19:48 UTC)
Expired
Sep 2, 2013, 4:45 PM CDT
In force
117 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

Counties Geneva County, AL, Houston County, AL

The radar

The Ft Rucker radar (KEOX), 37 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 3:45 PM CDTFLASH FLOOD1 E Taylor, ALDEPUTY REPORTED FLOODING ALONG SOUTH PARK AVE AND RADAR ESTIMATED 2 TO 3 INCHES OF RAIN IN 1 HOUR IN THIS VICINITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 57 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2013-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1586 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2013-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1586 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

430 
WGUS52 KTAE 021948
FFWTAE
ALC061-069-022145-
/O.NEW.KTAE.FF.W.0053.130902T1948Z-130902T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
248 PM CDT MON SEP 2 2013

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN GENEVA COUNTY IN SOUTHEAST ALABAMA...
  SOUTHWESTERN HOUSTON COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITY OF COTTONWOOD...

* UNTIL 445 PM CDT

* AT 242 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED FLASH    
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. RAINFALL RATES  
  OF 3 TO 5 INCHES PER HOUR ARE OCCURRING WITH TOTAL ACCUMULATIONS   
  IN EXCESS OF 5 INCHES POSSIBLE IN A SHORT PERIOD OF TIME.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TAYLOR AND
  COWARTS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE AWAY FROM RISING WATER TO HIGHER GROUND! MOST FLOOD DEATHS OCCUR
IN VEHICLES. DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADS.
REMEMBER...TURN AROUND...DON'T DROWN.

&&

LAT...LON 3122 8560 3121 8526 3100 8527 3100 8560

$$

42-DVD
1 follow-up statement
282 
WGUS72 KTAE 022033
FFSTAE

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
333 PM CDT MON SEP 2 2013

ALC061-069-022145-
/O.CON.KTAE.FF.W.0053.000000T0000Z-130902T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GENEVA AL-HOUSTON AL-
333 PM CDT MON SEP 2 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR
SOUTHWESTERN HOUSTON AND EASTERN GENEVA COUNTIES...

AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT HEAVY RAIN...CAPABLE OF PRODUCING FLASH FLOODING...OCCURRED OVER 
THE WARNED AREA. RADAR INDICATED AMOUNTS OF AROUND 3 INCHES FELL IN 
ABOUT AN HOUR IN WESTERN HOUSTON COUNTY...JUST SOUTH OF DOTHAN. 
ALTHOUGH RAINFALL RATES HAVE DIMINISHED...IT WILL TAKE SOME TIME FOR 
THE STANDING WATER TO RECEDE. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TAYLOR...
SLOCOMB AND COWARTS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3122 8560 3121 8526 3100 8527 3100 8560

$$

9-FOURNIER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 10:13 AM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, Sep 2, 10:13 AM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1113 AM EDT Mon Sep 2 2013

.NEAR TERM [Through Today]...
With the 1000 to 700 mb Mean Layer Vector Wind (MLVW) a little bit
lower in magnitude out of the SW than they were on Sunday, today
appears to me setting up as more of a Type 4 Sea Breeze Day than
Type 5. However, the Sea Breeze fronts are already convectively
active and pushing inland across southern portions of the FL Big
Bend and Panhandle, and the general steering flow guiding the
inland penetration of the storms (which is also confirmed by this
morning's TAE sounding) appears to be more out of a WSW direction.
Overall, the fcst is generally well on track with the only slight
modifications to raise the PoPs about 10% across the SE FL Big
Bend and parts of the Coastal Waters this morning until 18 UTC.
Otherwise, left afternoon PoPs of 50s and 60s stand over the
interior, with temps and dewpoints on track as well.

&&

.SHORT TERM [Tuesday Through Wednesday]...
The forecast area will find itself in a familiar pattern at the
start of the period with a long wave trough over the eastern U.S.
extending southward to the Gulf Coast. This trough will begin to
lift off to the northeast Tuesday night with some ridging building
in from the west on Wednesday. A cold front currently pushing
southeast across the mid Mississippi Valley will initially stall
north of the area on Tuesday. It could, however, slip into our
northern zones on Wednesday. PoPs will be fairly typical of summer
through Tuesday evening with convection triggered mainly by the sea
and land breezes and outflow boundaries. The proximity of the front
will evenly distribute the convection across our northern zones. By
Wednesday, some drier air will work into our northern zones limiting
PoPs there to the slight chance category north of U.S. 84. For
temps, we stayed closer to the warmer MAV numbers based on recent
verification. These will be a few degrees above normal for both lows
and highs. No organized severe weather threat is anticipated.
However, as on most summer days, one or two pulse storms could
become strong to severe.

&&

.LONG TERM [Wednesday Night through Sunday]...
The upper level ridge out west will weaken and flatten while the
east coast trough deepens with the axis retrograding just west of
the local region by the weekend. The aforementioned stalled front
should dissipate by Friday. A shortwave is forecast to round the
base of the trough Friday into Saturday accompanied with deep
layer moisture. For now will keep Pops in the chance category but
this may need to be adjusted up as we approach mid week.
Temperatures will stay near or just above seasonal normals.

&&

.AVIATION [Beginning 15Z Monday]...
[Through 06Z Tuesday] As mid-level clouds (which tend to inhibit
fog development) clear out early this morning, we should see some
areas of low stratus or fog develop at or near at least a few of
the terminals. Potential for IFR (or brief LIFR) restrictions,
particularly 10-13 UTC. Clouds will scatter out with afternoon
thunderstorms expected. Greatest coverage of TSRA early (16-20
UTC) should be in the FL Panhandle affecting ECP and TLH, possibly
spreading to include other terminals later in the afternoon. Brief
IFR restrictions and gusty winds in any thunderstorms.

&&

.MARINE...
Outside of any thunderstorms, and with a weak pressure gradient in
place, very light winds and minimal seas are expected over the
coastal waters through most of the upcoming week.

&&

.FIRE WEATHER...
Relative humidity is expected to remain well above critical
thresholds for the next several days.

&&

.HYDROLOGY...
Outside of the Suwannee River Basin, all rivers in the forecast area
remain in recession. The Aucilla River will continue to fall slowly
and likely be below flood stage at Lamont on Wednesday. The Middle
Suwannee River points from Ellaville through Luraville have crested
or will shortly, well below action stage. Modest rises from Branford
on through the lower portion of the Suwannee will continue
throughout the week from Wilcox on down to the Gulf of Mexico
Entrance. These rises will bring the river points from Wilcox
through Fowler's Bluff to at least action stage this week. Wilcox at
US19 has the best chance of reaching flood stage late in the week
with a lesser chance further downriver at Fowler's Bluff.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   90  74  94  74  95 / 60  20  40  20  30
Panama City   87  76  91  75  91 / 50  10  40  20  30
Dothan        91  73  95  73  95 / 50  20  40  20  20
Albany        90  74  95  73  95 / 50  20  40  20  20
Valdosta      93  72  94  73  95 / 50  20  40  30  30
Cross City    90  73  92  71  94 / 40  10  40  20  30
Apalachicola  87  76  89  74  89 / 50  20  30  20  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Gould
SHORT TERM...Wool
LONG TERM...Barry
AVIATION...Gould
MARINE...Gould/Wool
FIRE WEATHER...Lamers
HYDROLOGY...Wool

In the hours before

Special weather statement, Sep 2, 1:27 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
227 PM EDT MON SEP 2 2013

ALZ069-021915-
HOUSTON AL-
127 PM CDT MON SEP 2 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR HOUSTON COUNTY IN
SOUTHEAST ALABAMA...

* UNTIL 215 PM CDT

AT 125 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR ASHFORD...OR NEAR LOVETOWN...MOVING SOUTHEAST AT 10
MPH.

PEOPLE IN SOUTHEASTERN HOUSTON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. DO NOT WAIT UNTIL YOU
HEAR THE SOUND OF THUNDER TO TAKE COVER.

LAT...LON 3107 8502 3101 8502 3100 8522 3109 8535
      3119 8519
TIME...MOT...LOC 1827Z 302DEG 11KT 3112 8522

17-GOULD
Special weather statement, Sep 2, 2:28 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
328 PM EDT MON SEP 2 2013

FLZ016-GAZ156-157-022000-
GRADY GA-DECATUR GA-GADSDEN FL-
328 PM EDT MON SEP 2 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR DECATUR...GADSDEN
AND GRADY COUNTIES...

* UNTIL 400 PM EDT

AT 324 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 8 MILES NORTH OF QUINCY...OR NEAR FACEVILLE...MOVING
EAST AT 20 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM...AS
WELL AS VERY HEAVY RAIN.

LAT...LON 3091 8438 3062 8432 3060 8433 3057 8438
      3061 8469 3076 8474
TIME...MOT...LOC 1927Z 260DEG 15KT 3069 8460

9-FOURNIER
Special weather statement, Sep 2, 2:37 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
337 PM EDT MON SEP 2 2013

ALZ069-022015-
HOUSTON AL-
237 PM CDT MON SEP 2 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR HOUSTON COUNTY IN
SOUTHEAST ALABAMA...

* UNTIL 315 PM CDT

AT 235 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR TAYLOR...OR NEAR OLYMPIA SPA RESORT...MOVING EAST
AT 5 MPH.

PEOPLE IN CENTRAL HOUSTON COUNTY...INCLUDING THE CITY OF TAYLOR...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. DO NOT WAIT UNTIL YOU
HEAR THE SOUND OF THUNDER TO TAKE COVER.

LAT...LON 3127 8527 3102 8520 3101 8547 3118 8547
TIME...MOT...LOC 1937Z 257DEG 3KT 3112 8542

17-GOULD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 1:27 PM CDTSpecial Weather StatementTAEHouston48 min
Sep 2, 2:37 PM CDTSpecial Weather StatementTAEHouston38 min
Sep 2, 3:10 PM CDTSpecial Weather StatementTAEHenry35 min

Nearby

Flash Flood Warnings in Alabama, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.